Blog

Aspirin Can Be a Killer: Dad’s Lesson

Posted by Wendy, December 13, 2016

aspirinFor those of you who follow me on social media (Facebook), you may have learned that my father was hospitalized this past weekend. On Nov. 26, my father started feeling very fatigued and short of breath.  He rarely calls me with any medical concerns being that for the past 2 years, it’s been my mother’s health that has been the center of our family’s health concerns due to her fight with breast cancer.

My father normally walks 3-5 miles per day, at least twice per day when he walks his dogs and works in his avocado orchard in Michoacán.  He has worked in the fields since he was 7 years of age and in the U.S. he often worked double shifts at the steel mills to put us through school, sometimes with the flu or bronchitis.  As long as I can remember, my dad had an aura of invincibility. So, when my dad calls me and tells me that he is feeling fatigued and short of breath while on his routine walks, it really made my mind uneasy, to say the least.  To make matters worse, my aunt who is a retired nurse called me and told me that my dad was as pale as a ghost.

Initially we had my dad go to a cardiologist, thinking that his problem was related to his heart. He had a treadmill stress test done which he failed.  The cardiologist also did an echocardiogram and thought that he should go to the cardiac cath lab and have an angiogram done but it wasn’t an emergency. I have complete faith in the cardiologist’s recommendations and agreed with him. So, when my dad deteriorated considerably in 36 hours it really was alarming. I told him to drive here and I would check him into the hospital that very Friday night.

Prior to his arrival, I picked up the results from his blood work and it showed that he had a blood loss of approximately 30%. The night I checked him into the hospital, he had lost well over 55% of his blood. He also failed to mention that his stools had been black for the past 10 day when he was asked by two other doctors and myself. So, it was pretty clear that he was bleeding somewhere in his upper gastrointestinal tract. Now, the task at hand was to correct his anemia by restoring his blood volume and then find and stop site from where he was losing his blood.  It was so strange for me seeing my dad in the same hospital bed that I had hospitalized quite a few patients before.

It took about 12 hours and 3 packs of blood to correct his anemia to about 80% of its normal value. It was only then we could do an endoscopy and safely search for the site of so much blood loss.  Saturday morning at 8:00 we did his endoscopy and found that he had a large (almost 1 cm) duodenal ulcer. There was just so many blood clots as well as fresh blood in his stomach that it made me feel queasy. Soon the gastroenterologist, Dr. Juan Manuel Maldonado, stopped the bleeding by injecting adrenaline at the site of the ulcer. And as simple as that, the bleeding stopped.

So, my father in 2013 was diagnosed with a right-sided carotid artery stenosis. It was clogged up more than 90% when the vascular surgeon in Chicago “unclogged” it. Subsequently he was prescribed Plavix and aspirin. He was supposed to be taking only 81mg of aspirin. But due to the unavailability of low dose aspirin here in Mexico, he thought it would be easier to take the 350mg tablets that he bought at Costco. Unfortunately, he continued to take the 350mg Aspirin on an empty stomach which is how he developed the ulcer.

I discharged my father Sunday afternoon and he is on the mend. The other doctors and I concluded that had he waited to be hospitalized 24 more hours, things could’ve taken a turn for the worse, horribly worse.

One reason I share this story is in part to express my gratitude to the physicians and hospital staff at PUERTA DE HIERRO SUR hospital who provided the best of care for my father and for the family members who alerted me to my father’s condition and prompted us to take action before it was too late. The second reason I share this story is to alert all who read this that even over-the-counter medications such as aspirin, when not taken as indicated, can cause side effects that can be potentially life-threatening.  I will still recommend that my father and my patients take low-dose aspirin for cardiovascular health but please let your doctors know what dosage you are taking and please don’t take it on an empty stomach.

Happy Holidays and I wish you the best of health in this upcoming 2017. Live life with a purpose and to the fullest. Cheers!

Comments

  • Susan says:

    December 13, 2016

    My father had a similar situation from taking Alleve, always on an empty stomach, and taking more pills than he should have. He was also hospitalized with anemia from blood loss due to ulcers caused by the pain meds.

  • Phil Walmsley says:

    January 2, 2017

    Thank you for sharing this personal story.

Leave a Comment